I am 43 yrs old. I began having bouts w/Hives abt 18 mths ago. At 1st, episodes were 2 to 3 times a wk. They started w/a headache that got progressively worse. Once I took something for the headache, it disappeared but the lumps under my skin began to surface & were itchy & clearly visible. The episodes got progressively worse & began happening 5 of 7 days a wk. One Sunday, I ended up in the emergency room w/severe itch, redness on my body & a swollen tongue. I was injected w/Predisone & Benadryl & sent home 4 hours later. Over the last year, my primary doctor has tried everything. I have surrendered to taking Benadryl nightly as a preventative & clarinex each morning. This actually works but is (hopefully) a temporary fix. Last night (in a group therapy session [topic unrelated]), 1 girl recalled having this same experience during pre-menopause. She said that my hives could be caused by a hormonal imbalance. She is the first person that has ever said this to me & I am wondering if this is a common side effect of pre-menopause. I am experiencing an array of other commonly listed pre-menopause symptoms & feel that I AM experiencing pre-menopause. I still need help on the Hives issue though. Would you be able to advise me if this IS a common side effect to hormonal imbalance caused by pre-menopause & what I might be able to do (or take) to rid myself of this horrible condition. The severity of the hives is unpredictable and range from mild itch, nausea to swollen tongue & difficulty breathing. I am desperate for any help/advice. Pls. advise ASAP.
This sounds like a very bad problem. It is not one that I have heard of with perimenopause and certainly isn't common. It sounds like you are allergic to something and the best course for you would be to see an allergist who specializes in this type of problem. The only thing close that I am aware of related to menopause or hormones is a single patient I knew many years ago who developed an inflamation in her ovary. It was called ovarian folliculitis and she got very bad symptoms similar to yours during certain weeks of her cycle. She ultimately had to have her ovaries removed. I am NOT suggesting this for you and do NOT think this is your problem. It was diagnosed by finding antiovarian and antiprogesterone antibodies in her blood.
My suggestion is to see an allergist or even two allergists and try to find what substance in causing you condition.
By the way, you should buy an epipen. That is a shot that you buy at the drugstore that contains epinephrine and you take that shot if your tongue swells and you are far from an emergency room. It could save your life.
Machelle Seibel, MD
I am 48yrs. old, at age 42 I to developed hives all over my stomach, legs,arms and neck. And if I was out in the sun, I was absolutely covered with hives by night. They drove me crazy, I then found out it was a hormonal change, and linked to perimenopause. For years now I have been taken 1 Zrytec and 2 Ranadine every 12 hrs. Only one time I tried going off of the pills thinking well maybe I don't need them any more and the hives were right back. My GYN has heard of this happening but its rare.
I remember the allergist saying did you change detergents, change your carpet on and on he went. But it was none of the above.
I know what your going thru, hopefully you went to the allergist and he gave you what I'm taking.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.